An 82–year–old female with a medical history notable for dementia, type 2 diabetes mellitus, hypertension, hyperlipidemia, cerebrovascular accident, gastroesophageal reflux, and gastric ulcers secondary to Stevens Johnson syndrome was brought into the emergency department by her son with slurred speech for two days The patient’s had been taking omeprazole 40 mg twice daily (started 5 months earlier) for her gastric ulcers. Physical examination revealed bilateral tremors, hypoactive patellar and absent Achilles reflexes, and difficulty with low frequency words. A complete blood count revealed a white blood cell count (WBC) of 4.48 × 109/L (3.5–10.5 × 109/L) and absolute neutrophil count (ANC) of 3.5 × 109/L (1.8–8.5 × 109/L). The non–contrast computed tomography of the head revealed a new right basal ganglia lacunar infarct and chest x–ray showed bibasilar subsegmental atelectasis. The patient was admitted to the hospital with an acute cerebrovascular accident. All home medications were reconciled her omeprazole was changed to pantoprazole 40 mg twice daily. After 3 days of pantoprazole therapy, the patient’s WBC and ANC trended down to 2.66 × 109/L and 0.5 × 109/L, respectively. The pantoprazole was discontinued and WBC (4.91 × 109/L) and ANC (3.4 × 109/L) recovered the next day. The patient was re–challenged with pantoprazole on day 7 of the hospitalization and a decline in her WBC (3.35 × 109/L) and ANC (2.1 × 109/L) were noted with recovery upon discontinuation.
Pantoprazole is an extensively used proton pump inhibitor, which is associated with an incidence of neutropenia occurring in <1% of the population. A Medline search identified 3 cases of remote neutropenia involving omeprazole and one case of omeprazole/pantoprazole induced–neutropenia due to possible cross–reactivity with between the two agents. The mechanisms by which drug–induced neutropenia occur include immune mediated destruction of neutrophils by circulating antibodies and direct toxic effects of the offending on haematopoietic cells. Three of the previous reported cases of omeprazole–induced neutropenia were suspected to result from an immune mediated mechanism. This patient presented with no underlying risk of neutropenia and a temporal and causal relationship was established with pantoprazole therapy. In contrast to a previous report, our patient tolerated omeprazole and the reaction was only seen with pantoprazole, therefore, no cross–reactivity between the two agents was observed. The pattern of ANC decline suggests the involvement of an immune–mediated mechanism.
The Naranjo probability scale yielded a score of 9 meaning that there is a “definite” probability pantoprazole was the cause of this adverse drug reaction. Early recognition and prompt discontinuation of offending agent of this phenomenon is crucial considering the infectious complications that can arise from neutropenia